Affordable Access

Publisher Website

Nosocomial and antibiotic-associated diarrhoea caused by organisms other thanClostridium difficile

International Journal of Antimicrobial Agents
Publication Date
DOI: 10.1016/s0924-8579(09)70015-9
  • Antibiotic-Associated Diarrhoea
  • Microflora Alteration
  • Clostridium Perfringens
  • Staphylococcus Aureus
  • Candidaspp.
  • Klebsiella Oxytoca
  • Biology
  • Medicine


Abstract Most cases of nosocomial and antibiotic-associated diarrhoea are caused by alteration of the physiological gut microflora. This alteration leads to reduced microbial metabolism of carbohydrates and primary bile acids, resulting in osmotic or secretory forms of diarrhoea. Moreover, facultative enteropathogens may experience a growth advantage due to the antibiotic-induced microflora alteration that, in turn, can harm the gut mucosa by the toxins they produce. Clostridium difficile is the major infectious agent leading to pseudomembranous colitis. However, there is increasing evidence that certain other pathogens such as enterotoxin-producing Clostridium perfringens, Staphylococcus aureus and Klebsiella oxytoca can induce mucosal deterioration and diarrhoea after antibiotic use. But, as with C. difficile, these facultative enteropathogens can also be found in the healthy population. Their contribution to disease is, therefore, controversial and their presence in the stools of antibiotic-associated diarrhoea patients is often claimed to be mere colonisation. In this respect, the causal relationship of each suspected pathogen with the development of intestinal disease has to be proved clinically and experimentally.

There are no comments yet on this publication. Be the first to share your thoughts.


Seen <100 times

More articles like this

Nosocomial and antibiotic-associated diarrhoea cau...

on International Journal of Antim... March 2009

Management of Clostridium difficile infection and...

on European journal of gastroente... November 1996

Antibiotic-associated diarrhea: candidate organism...

on The Korean journal of internal... March 2008

Costs of nosocomialClostridium difficile-associate...

on Journal of Hospital Infection Jan 01, 2008
More articles like this..